Journal article icon

Journal article

Anisotropic turbulence and zonal jets in rotating flows with a β-effect

Abstract:

Numerical studies of small-scale forced, two-dimensional turbulent flows on the surface of a rotating sphere have revealed strong large-scale anisotropization that culminates in the emergence of quasi-steady sets of alternating zonal jets, or zonation. The kinetic energy spectrum of such flows also becomes strongly anisotropic. For the zonal modes, a steep spectral distribution, E(n)=Cz(Ω/R)^2 n^-5, is established, where Cz=0(1) is a non-dimensional coefficient, Ω is the angular velocity, and...

Expand abstract
Publication status:
Published
Peer review status:
Peer reviewed

Actions


Access Document


Files:

Authors


More by this author
Institution:
"University of South Florida, St. Petersburg, FL, USA"
Department:
College of Marine Science
Role:
Author
More by this author
Institution:
"Ben-Gurion University of the Negev, Beer-Sheva, Israel"
Department:
Department of Mechanical Engineering/Perlstone Center for Aeronautical Engineering Studies
Role:
Author
More by this author
Institution:
"Ben-Gurion University of the Negev, Beer-Sheva, Israel"
Department:
Department of Mechanical Engineering/Perlstone Center for Aeronautical Engineering Studies
Role:
Author
More by this author
Institution:
University of Oxford
Division:
MPLS
Department:
Physics
Sub department:
Atmos Ocean & Planet Physics
Research group:
Geophysical and Planetary Fluid Dynamics group
Oxford college:
Trinity College
Role:
Author
More by this author
Institution:
University of Oxford
Division:
MPLS
Department:
Physics
Sub department:
Atmos Ocean & Planet Physics
Research group:
Geophysical and Planetary Fluid Dynamics group
Oxford college:
St Peter's College
Role:
Author
Expand authors...

Contributors

US Army Research Office More from this funder
Israel Science Foundation More from this funder
UK Particle Physics and Astronomy Research Council More from this funder
Natural Environment Research Council More from this funder
Publisher:
Copernicus GmbH Publisher's website
Journal:
Nonlinear Processes in Geophysics Journal website
Volume:
13
Pages:
83-98
Publication date:
2006-04-01
EISSN:
1607-7946
ISSN:
1023-5809
Language:
English
Subjects:
UUID:
uuid:51d9455f-9567-40c0-8cc8-906261ef98f4
Local pid:
ora:2757
Deposit date:
2009-04-30

Terms of use


Views and Downloads






If you are the owner of this record, you can report an update to it here: Report update to this record

TO TOP